You are here

Recommendations: Cutaneous toxicities of immunotherapies

Presentation by Dr. Joël Epstein at the TAO Congress on 8/9 December 2016 in Paris

TAO16-J. Epstein - Cutaneous Toxicities of immunotherapies

According to the principles of medical therapy, one anticipates that new agents having a biological effect also have side effects or toxicities by either overactivating a pathway or suppressing another; this is also the case with immunotherapy. While the outcomes of cancer therapy improve considerably if two immunotherapy agents are combined, toxicity also increases both in frequency and potentially in severity. With regard to treatment duration, Dr. Epstein explains: “Immunotherapy protocols are likely to develop over time to be – in some cases – long-term, chronic agents that are used to manage the condition and prevent recurrence or progression of disease.” Therefore, it is crucial that better strategies with regard to toxicities will become available, as the ultimate goal is to maintain the cancer therapy at its dose and schedule by preventing or managing side effects and toxicities.

Dr. Epstein provides an overview of immune-related adverse events, which are T cell-mediated and involve aberrant targeting of antigen by activated CD4+/CD8+, as well as possible risk factors. The most common immune-related adverse events are dermatologic toxicities, including macular/papular lesions, reticular rash, erythema, vitiligo, etc. Dr. Epstein then focuses on oral toxicities, such as lichenoid mucositis, taste change and dry mouth, and discusses examples from the clinical practice.

Options for managing immune-related adverse events include immunosuppressive and anti-inflammatory therapy (e.g. topical or systemic steroids, anti-TNF medication) as well as management of symptoms, such as pruritus and pain. With regard to oral toxicities, it is particularly important that patients follow an oral care regimen (e.g. interdental cleaning, mouth wash) and have regular examinations by a specialist practitioner.

Further research concerning immunotherapy-related toxicities will be required, as the currently available data is limited. In particular, it should be recognised that there may be a certain degree of under-reporting by patients.

Dr. Joël Epstein, City of Hope Cancer Center, Los Angeles, USA